Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 14, NWS Goodland, KS

April 22, 2010Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Apr 22, 2010, 6:51 PM MDT for Kit Carson County, Colorado. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2010, 6:51 PM MDT (00:51 UTC)
Expired
Apr 22, 2010, 7:15 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:54 PM MDTHAIL 1.255 S Burlington, CO
Apr 22, 6:55 PM MDTHAIL 1.755 S Burlington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 12:30 PM MDTTornado WatchSPC8 hr
Apr 22, 6:48 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WFUS53 KGLD 230051
TORGLD
COC063-230115-
/O.NEW.KGLD.TO.W.0014.100423T0051Z-100423T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES SOUTH OF BURLINGTON...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3950 10226 3942 10204 3934 10204 3909 10222
      3917 10243
TIME...MOT...LOC 0052Z 207DEG 19KT 3921 10227

$$

FOLTZ
2 follow-up statements
460 
WWUS53 KGLD 230108
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU APR 22 2010

COC063-230115-
/O.CON.KGLD.TO.W.0014.000000T0000Z-100423T0115Z/
KIT CARSON CO-
708 PM MDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL KIT CARSON
COUNTY UNTIL 715 PM MDT...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR BURLINGTON...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 3936 10232 3935 10217 3920 10222 3922 10238
TIME...MOT...LOC 0108Z 181DEG 15KT 3926 10229

$$

FOLTZ
670 
WWUS53 KGLD 230115
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT THU APR 22 2010

COC063-230124-
/O.EXP.KGLD.TO.W.0014.000000T0000Z-100423T0115Z/
KIT CARSON CO-
715 PM MDT THU APR 22 2010

...THE TORNADO WARNING FOR EAST CENTRAL KIT CARSON COUNTY WILL EXPIRE
AT 715 PM MDT/815 PM CDT/...

THE ROTATION WITHIN THE STORM HAS WEAKENED AND THE THREAT OF A 
TORNADO HAS DIMINISHED. GUSTY WINDS AND PENNY TO NICKEL SIZED HAIL 
REMAIN POSSIBLE.

LAT...LON 3936 10232 3935 10217 3920 10222 3922 10238
TIME...MOT...LOC 0114Z 207DEG 19KT 3931 10220

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 5:25 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 22, 5:25 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS
SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE
ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER
20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE
MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS
PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON
BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING
SEASONABLY COOL TEMPS ONCE AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
525 PM MDT THU APR 22 2010

FOR THE 00Z TAFS...VFR CONDITIONS WILL PERSIST OVER MCK THROUGH THE
EVENING HOURS...WITH MVFR CONDITIONS OVER GLD. MAIN AVIATION
CONCERNS WILL BE POTENTIAL FOR IFR CONDITIONS TO BUILD BACK IN OVER
BOTH TERMINALS AFTER 06Z...THEN THUNDERSTORMS DEVELOPING AFTER 08Z
AT BOTH TERMINALS. NAM GUIDANCE HINTS AT DEVELOPMENT OF LIFR
CONDITIONS OVER BOTH TERMINALS...HOWEVER WITH HIGHER WIND SPEEDS
THAN LAST FEW NIGHTS...AND INCREASED MIXING WITH RAIN AFTER 08Z...I
FEEL NAM BOUNDARY LAYER RH MAY BE OVERDONE AND IFR IS MORE LIKELY.
IN REGARDS TO PRECIPITATIONS...I CURRENTLY HAVE MORE CONFIDENCE IN
RAIN/THUNDERSTORMS DEVELOPING OVER GLD TERMINAL...WITH MORE
UNCERTAINTY OVER MCK IN REGARDS TO TIMING AND COVERAGE...SO HAVE
LEFT VCTS IN FOR MCK AT THIS TIME.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 22, 5:58 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT THU APR 22 2010

COZ090-230030-
YUMA COUNTY-
558 PM MDT THU APR 22 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAUNETA TO WRAY TO 5
MILES SOUTHEAST OF VERNON...AND MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Apr 22, 6:01 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TORNADO          12 N FIRSTVIEW          39.00N 102.54W
04/22/2010                   CHEYENNE           CO   TRAINED SPOTTER

            TORNADO ON NORTH SIDE OFINTERSECTIO OF COUNTY ROAD DD AND
            COUNTY ROAD 34 MOVING TO THE NORTHEAST.

&&

HENDERSON
Local storm report, Apr 22, 6:02 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 NNE IDALIA            39.74N 102.28W
04/22/2010  E0.75 INCH       YUMA               CO   PUBLIC

&&

HENDERSON
Local storm report, Apr 22, 6:13 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      12 N FIRSTVIEW          39.00N 102.54W
04/22/2010                   CHEYENNE           CO   TRAINED SPOTTER

            BETWEEN COUNTY ROADS 34 AND 38 ON COUNTY ROAD DD

&&

HENDERSON
Local storm report, Apr 22, 6:19 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          14 NNE FIRSTVIEW        39.02N 102.46W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            TORNADO WAS ON THE GROUND 4 TO 5 MINUTES THEN ROPED OUT.

&&

MLAMMERS
Local storm report, Apr 22, 6:43 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 E STRATTON            39.30N 102.57W
04/22/2010  E0.25 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            DELAYED REPORT FROM LAW ENFORCEMENT INDICATED DIME TO
            NICKEL SIZE HAIL COVERED THE GROUND AS WELL AS INTERSTATE
            70. HAD TO CALL OUT ROAD CREWS TO CLEAR THE INTERSTATE.
            ALSO MINOR FLOODING REPORTED ON HIGHWAY 24 AT 2 MILES E
            OF STRATTON.

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:16 PM MDTTornado WarningGLDCheyenne, Kit Carson10 min
Apr 23, 2:38 PM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma28 hr

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.